Opiate addiction is an epidemic in the US. In 2017, about 68% of all reported overdose deaths involved opioids. As such, it’s crucial to understand the opiate overdose timeline, as this knowledge could prevent you or a loved one from becoming part of the statistics.
The three most commonly abused opioid prescription medications are morphine, OxyContin, and Vicodin. Heroin is another widely abused illicit opioid. Opiates are highly addictive, which is why even those who use prescription medication for legitimate reasons are prone to dependence. Many people who begin using opioids do not realize how quickly addiction can strike until they’re in the middle of it. If you are looking for an opiate rehab center in California for yourself or a loved one, look no further than Soledad House.
How an Opiate Overdose Happens
When you take an excessive amount of opioids, there will be an inadequate supply of oxygen to the brain. As a result, you’ll start to experience slower breathing and a diminished consciousness level. An overdose will not automatically lead to death. However, an overdose involving a combination of opioids and other prescription or illicit drugs may be fatal.
When you develop a tolerance to opiates, you’ll start to gradually increase the dose to achieve the same high as before. To feel normal again, many users end up taking an overdose. In some cases, the overdose is accidental as people misread prescriptions or forget they already took a dose.
People who are at a high risk of an opiate overdose are those with an existing liver failure condition and those who also partake alcohol or other illicit drugs.
Symptoms of an Opiate Overdose
Before you want to stop someone from overdosing on an opiate, such as fentanyl or heroin, you first need to know the symptoms of an overdose. As part of establishing an opiate overdose timeline, most doctors advise you to describe the symptoms that the person is showing. If you see any of these symptoms, it’s critical to seek medical attention immediately. Some of the most common signs of an overdose include:
- Acting frantic, confused, or drunk
- Frequent vomiting
- Dilated pupils
- The inability to wake up, or extreme sleepiness
- Breathing problems or the absence of breathing
- Intermittent consciousness loss
Depressed breathing is a dangerous sign. Lack of sufficient oxygen does not only cause permanent damage to the brain, but it also leads to a failure of other body systems, such as the heart and kidneys.
Therefore, a person suffering from an opiate overdose should not be left alone to sleep; the individual may die quickly as the body shuts down.
Get Help During at Soledad House
It’s challenging to establish an exact timeline for the onset and end of an opiate overdose episode. However, it’s worth noting that most overdoses occur as the drug slows the person’s breathing. Cardiac arrest may also occur.
The main contributing factors to an overdose include amount ingested, body size, and the opiate metabolism rate of the person. To begin with, an overdose can occur within an hour of taking an excessive amount of opioids. After a few more hours, the overdose will be at its critical point. Seek medical attention as soon as you identify the overdose symptoms.
The only way to overcome the effects of opiate addiction is to seek assistance from a top-notch rehab center. For the best results, the center may combine several types of therapies, such as:
- Intensive outpatient program (IOP)
- Sober living program
- Extended care treatment
- Relapse prevention program
- Individual therapy
- Group therapy
- Dual diagnosis treatment
If you identify any overdose symptoms, seek medical attention within the opiate overdose timeline to salvage the situation. Don’t let addiction take over your life. Contact us today at 866.314.3222 to start your journey to sobriety.